Параметры публикации

Тип публикации: 

Статья в журнале/сборнике


A Randomized Cutting Plane Method With Probabilistic Geometric Convergence

Наименование источника: 

  • SIAM Journal on Optimization


  • Philadelphia


  • SIAM

Год издания: 



We propose a randomized method for general convex optimization problems namely, the minimization of a linear function over a convex body. The idea is to generate N random points inside the body, choose the best one, and cut the part of the body defined by the linear constraint. We analyze the convergence properties of the algorithm from a theoretical viewpoint, i.e., under the rather standard assumption that an algorithm for uniform generation of random points in the convex body is available. Under this assumption, the expected rate of convergence for such method is proved to be geometric. This analysis is based on new results on the statistical properties of the empirical minimum over a convex body that we obtained in this paper. Moreover, explicit sample size results on convergence are derived. In particular, we compute the minimum number of random points that should be generated at each step in order to guarantee that, in a probabilistic sense, the method performs better than the deterministic center-of-gravity algorithm. From a practical viewpoint, we show how the method can be implemented using hit-and-run versions of Markov-chain Monte Carlo algorithms and exemplify the performance of this implementable modification via a number of illustrative problems. A crucial notion for the hit-and-run implementation is that of boundary oracle, which is available for most optimization problems including linear matrix inequalities and many other kinds of constraints. Preliminary numerical results for semidefinite programs are presented confirming that the randomized approach might be competitive to modern deterministic convex optimization methods.

Библиографическая ссылка: 

Поляк Б.Т., Dabbene F., Щербаков П.С. A Randomized Cutting Plane Method With Probabilistic Geometric Convergence // SIAM Journal on Optimization. 2010. С. 3185-3207.